Send to

Choose Destination
See comment in PubMed Commons below
Pediatr Res. 2009 Jun;65(6):681-5. doi: 10.1203/PDR.0b013e31819ea4eb.

Effects of dietary cholesterol and simvastatin on cholesterol synthesis in Smith-Lemli-Opitz syndrome.

Author information

  • 1Richardson Centre for Functional Foods and Nutraceuticals, University of Manitoba, Winnipeg, Manitoba, Canada.


Deficient cholesterol and/or excessive 7-dehydrocholesterol (7-DHC) may be responsible for the pathology of Smith-Lemli-Opitz syndrome (SLOS). Both high-cholesterol diets given to ameliorate cholesterol deficiency while decreasing 7-DHC and cholesterol-enriched diets plus simvastatin to further decrease sterol synthesis have been used as potential therapies. However, the effect of dietary cholesterol and simvastatin on cholesterol synthesis in SLOS has not been reported. Twelve subjects with SLOS enrolled in the study: Nine had received a high cholesterol diet (HI) for 3 y and three were studied after 4 wk on a low cholesterol diet (LO). Cholesterol fractional synthesis rate (FSR) was measured after oral administration of deuterium oxide, using gas chromatography isotope ratio mass spectrometry. FSR was lower in HI compared with LO (HI: 1.46 +/- 0.62%/d; LO: 4.77 +/- 0.95%/d; p < 0.001). Three HI subjects were retested after 0.8 y taking simvastatin (HI + ST). Simvastatin tended to reduce FSR and significantly decreased (p < 0.01) plasma 7-DHC compared with cholesterol supplementation alone. The study demonstrates the utility of the deuterium incorporation method to understand the effect of therapeutic interventions in SLOS. The data suggest that dietary cholesterol supplementation reduces cholesterol synthesis in SLOS and further support the rationale for the combined treatment of SLOS with a cholesterol-enriched diet and simvastatin.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group Icon for PubMed Central
    Loading ...
    Support Center